If you’re undergoing treatment with chemotherapy, your cancer care team likely talked to you about your increased risk of getting an infection. Chemotherapy not only attacks cancer cells, but it also affects other cells in your body that are fast-growing, including your immune system cells.
Chemotherapy – and other cancer treatments – can weaken the immune system, but it does not cause herpes.
If you already have a herpes infection, chemotherapy can cause you to develop herpes blisters because your immune system is suppressed.
Infections in cancer patients are more common and can be more severe than in people who don’t have cancer.
Speak with your cancer care team immediately if you have signs and symptoms of herpes infection, develop infection symptoms, or have any concerns while on chemotherapy.
Because of this, you may not be able to fight infections as you normally would. But can chemotherapy cause herpes? Find out below.
What is herpes?
Herpes is a term used to describe infections caused by the herpes simplex virus (HSV). Two types of herpes exist:
- Herpes simplex virus type 1 (HSV-1) commonly causes oral herpes. Symptoms include cold sores and fever blisters on or around the mouth and face. HSV-1 spreads mainly through saliva. This means you can get HSV-1 by sharing a cup, food utensils, or kissing. It can also spread to the genitals through oral sex with someone with the virus.
- Herpes simplex virus type 2 (HSV-2) mainly causes genital herpes. Symptoms include sores and blisters in the genitals and around the anus. HSV-2 is a sexually transmitted disease (STD) that’s transmitted through vaginal, anal, or oral sex with someone infected. You can also get HSV-2 through skin-to-skin contact or by sharing sex toys.
You may have a herpes infection and never have any symptoms. This means that the virus is dormant or inactive. But the virus stays in your body for life, and there is no cure for herpes.
And even if you don’t have any symptoms, you can still spread herpes. You can also get herpes from someone who does not have visible symptoms.
Can I get herpes from chemotherapy?
Although chemotherapy can cause your immune system to be weakened, it does not cause herpes. However, a weak immune system can cause flare-ups of herpes. This means if you’re infected with the herpes virus, even if the virus is dormant, chemotherapy can cause you to develop herpes symptoms.
In the process of eliminating cancer cells, chemotherapy also depletes cells in your bone marrow. Your bone marrow produces white blood cells. There are different types of white blood cells, and together they play a role in fighting infections.
When the cells in your bone marrow are depleted, your body can’t make enough white blood cells, and your immune system can’t function as it should. The medical term for a weak immune system is immunosuppression.
Immunosuppression can lead to serious complications of herpes, such as HSV infection of the eye or swelling of the brain (encephalitis). Before starting chemotherapy, tell your oncologist if you have herpes infection or if you’ve had herpes sores in the past. Seek medical help immediately if you’re undergoing cancer treatment and have signs and symptoms of herpes.
Why are cancer patients more likely to get infections?
Cancer patients are more prone to infections because of several factors, such as:
- The type of cancer.
- The type of cancer treatment.
- Other medical conditions they may have.
Infection is a common complication of cancer treatment and cancer. Surgery, chemotherapy, radiation therapy, and targeted therapy can lower your immune system's blood cells.
Stem cell transplant can lead to immunosuppression. Some infections may be life-threatening and more difficult to treat in patients who are receiving cancer treatment.
In addition to cancer treatment, certain types of cancers can increase your risk of infection. For example, cancers that start in the immune system blood cells – like lymphomas, multiple myeloma, and leukemia – can interfere with how the immune system works, causing it to be weak.
Common infections for cancer patients
Many types of germs cause infections. With a weak immune system, you are more likely to get an infection from microbes like bacteria, viruses, fungi, and protozoa.
|Bacterial infections||Staphylococcus; Escherichia coli (E. coli); Salmonella; Clostridioides difficile (C. diff)|
|Viral infections||Influenza; Varicella-zoster (Chickenpox); SARS-CoV-2 (COVID-19); Human papillomavirus (HPV)|
|Fungal infections||Candida albicans (vaginal yeast infection); Aspergillosis; Candidiasis (thrush)|
Should I contact my oncologist if I have an infection during chemo?
Yes. If you’re undergoing treatment with chemotherapy and have symptoms of an infection, tell your cancer care team immediately. Infection symptoms you should watch for include:
- Fever (usually a temperature of 100.4 F or more).
- Chills or shakes.
- Sore throat.
- Shortness of breath.
- Pain when you urinate.
- Abnormal vaginal discharge.
- Stiff neck.
- Stomach pain.
Ask your oncologist when your white blood cell count will likely be at its lowest. The medical term for this is nadir. Nadir is when you are most at risk of getting an infection. Different chemotherapy medications have varying nadir, although it usually occurs between seven and 12 days after a chemotherapy treatment.
Chemotherapy does not cause herpes. However, if you’re infected with the herpes simplex virus, you may develop an outbreak – herpes blisters – during chemotherapy because your immune system may be suppressed. If your immune system is weak, it’s much easier to get an infection, and some can be life-threatening.